Secondary Logo

Journal Logo

Letters to the Editor

Increasing Mean Arterial Pressure in Cardiogenic Shock Secondary to Myocardial Infarction: Effects on Hemodynamics and Tissue Oxygenation Reply

Levy, Bruno MD, PhD

Author Information
doi: 10.1097/SHK.0000000000000120
  • Free

Reply

Dr. Stephan Jakob’s letter in response to our article “Increasing Mean Arterial Pressure in Cardiogenic Shock Secondary to Myocardial Infarction: Effects on Hemodynamics and Tissue Oxygenation” (1) highlights the fact that our ethics committee waived written informed consent but requested oral informed consent from patients or relatives before initiating the study. Dr. Jakob considers that this decision is not correct for patients (i) because using high doses of norepinephrine may be deleterious for cardiogenic shock patients and (ii) because we did not provide in the article any evidence as to how “daily clinical practice” may have helped our patients.

The first answer to Dr. Jakob’s letter is that, indeed, patient safety is clearly a priority for our team and that all the points he has raised were not neglected. Many different steps led to this clinical study. The first step was based both on the fact that dose-response curves may be used to test vasoreactivity in septic shock (2, 3) and on the fact that cardiogenic shock is an inflammatory shock with decreased response to vasopressor (4). The second step was that we demonstrated in a hypotensive and hypokinetic rat shock model that norepinephrine markedly improved intrinsic myocardial performance without increasing myocardial oxygen consumption (5). Finally, our daily clinical practice led us to observe that, in continuously monitored cardiogenic shock patients, increasing norepinephrine induced an increase in cardiac index/SVO2 without any increase in heart rate. Moreover, we also observed that increasing dobutamine in these patients led to excessive tachycardia and arrhythmia. Therefore, based on these observations and the literature, we presented a clinical protocol entitled “routine use of a transient vasopressor increase to test cardiac and vascular reactivity in shock” to our ethical committee. The committee decided that it was not necessary to obtain informed and signed consent. In keeping with Dr. Jakob’s comments, safeguards were indeed included in the protocol; unfortunately, their description was eliminated from the article during the reviewing process. First, in cases of excessive tachycardia (>15% when compared with basal value) or decrease in cardiac index/SVO2 under the basal values, the investigation was stopped as duly stipulated in the protocol. Moreover, the clinician in charge, who was never the investigator, was aware of the results, and in 15 of 25 patients, the treating clinician decided after viewing the last measurements to increase MAP to increase cardiac index.

My main question after having read Dr. Jakob’s letter is “Is it really dangerous to increase MAP above 70 mmHg with norepinephrine in continuously monitored cardiogenic shock patients in order to increase perfusion pressure and cardiac index?” I will endeavor to demonstrate that this old concept could be addressed, in view of the literature and clinical experience. In the present study, we did not study high norepinephrine doses but rather the effects of increasing mean arterial pressure with a specific drug (norepinephrine) that has specific effects. There are numerous evidences that demonstrate that norepinephrine is not only a vasopressor but also an inotropic agent. We have demonstrated in a rat model of hypokinetic shock that norepinephrine, when compared with epinephrine (a very potent inotrope), was associated with a similar increase in cardiac performance and better myocardial efficiency (5). We also previously demonstrated that norepinephrine used in hypokinetic cardiogenic shock titrated to obtain a MAP at 70 mmHg clearly acts as an inotrope (6). Moreover, and as demonstrated in the present study, increasing arterial pressure with norepinephrine increases systemic resistances but also increases cardiac index to the same extent without increasing heart rate. The result is a significant increase in cardiac power index, which is a good marker to predict short-term outcome in cardiogenic shock (7). Thus, we respectfully disagree with Dr. Jakob’s opinion regarding the putative risk of increasing norepinephrine in cardiogenic shock. In all our patients, increasing norepinephrine has either no or even favorable effects on hemodynamics. With regard to regional blood flow repartition, we also demonstrated in a hypokinetic shock model that mesenteric/blood flow ratio remains unchanged when using norepinephrine (8). In cardiogenic shock patients, we demonstrated that norepinephrine improves the adequacy of splanchnic perfusion or at least improves the adequacy of gastric perfusion when using continuous tonometry. Finally, it is inconceivable to me that in patients with severe ischemia-reperfusion injury, 1 h of improved hemodynamic status (better cardiac index and SVO2, decreased lactate levels) led to potential delayed adverse effects.

To conclude, our study was considered a physiological study by our ethical committee, and thus we followed its recommendation. We did not observe any adverse effects during the study. For 15 of 25 patients, the study led to major therapeutic changes. Although oral consent was obtained, witnessed, and documented, we understand Dr. Jakob’s concerns, and in similar circumstances, we will ask for signed consents. Finally, our results led us to develop a new concept: in instances of persistent low cardiac output, the clinician can either (i) increase dobutamine with an inherent risk of increased heart rate and arrhythmia or (ii) increase norepinephrine. A study addressing this issue is scheduled to be started and is currently submitted to our clinical committee.

Bruno Levy, MD, PhD

CHU Nancy, Service de Réanimation Médicale Brabois

Pole Cardiovasculaire et, Réanimation Médicale

Hôpital Brabois INSERM, Groupe Choc U1116

Faculté de Médecine, 54511 Vandoeuvre les

Nancy, France

REFERENCES

1. Perez P, Kimmoun A, Blime V, Levy B: Increasing mean arterial pressure in cardiogenic shock secondary to myocardial infarction: effects on hemodynamics and tissue oxygenation. Shock 41 (4): 269–274, 2014.
2. Bellissant E, Annane D: Effect of hydrocortisone on phenylephrine—mean arterial pressure dose-response relationship in septic shock. Clin Pharmacol Ther 68: 293–303, 2000.
3. Levy B, Dusang B, Annane D, Gibot S, Bollaert PE, College Interregional des Reanimateurs du N-E: Cardiovascular response to dopamine and early prediction of outcome in septic shock: a prospective multiple-center study. Crit Care Med 33: 2172–2177, 2005.
4. Okuda M: A multidisciplinary overview of cardiogenic shock. Shock 25: 557–570, 2005.
5. Ducrocq N, Kimmoun A, Furmaniuk A, Hekalo Z, Maskali F, Poussier S, Marie PY, Levy B: Comparison of equipressor doses of norepinephrine, epinephrine, and phenylephrine on septic myocardial dysfunction. Anesthesiology 116: 1083–1091, 2012.
6. Levy B, Perez P, Perny J, Thivilier C, Gerard A: Comparison of norepinephrine-dobutamine to epinephrine for hemodynamics, lactate metabolism, and organ function variables in cardiogenic shock. A prospective, randomized pilot study. Crit Care Med 39: 450–455, 2011.
7. Torgersen C, Schmittinger CA, Wagner S, Ulmer H, Takala J, Jakob SM, Dunser MW: Hemodynamic variables and mortality in cardiogenic shock: a retrospective cohort study. Crit Care 13: R157, 2009.
8. Sennoun N, Montemont C, Gibot S, Lacolley P, Levy B: Comparative effects of early versus delayed use of norepinephrine in resuscitated endotoxic shock. Crit Care Med 35: 1736–1740, 2007.
© 2014 by the Shock Society